Alert archive / Hawaii / Wind Advisories in 2017
Wind Advisory 25, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Sep 4, 2017, 6:37 AM HST for Hawaii County, Hawaii. It was in force for 34 hr.
The area
The counties it named.
The facts
- Issued
- Sep 4, 2017, 6:37 AM HST (16:37 UTC)
- Expired
- Sep 5, 2017, 4:44 PM HST
- In force
- 34 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 4.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
246 WWHW70 PHFO 041637 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 637 AM HST Mon Sep 4 2017 ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS THROUGH TONIGHT... .Wind Advisory in effect for Big Island Summits due to strong southwest winds associated with a mid and upper level trough near Hawaii. HIZ028-050545- /O.NEW.PHFO.WI.Y.0025.170904T1637Z-170905T1600Z/ Big Island Summits- 637 AM HST Mon Sep 4 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST TUESDAY... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 AM HST Tuesday. * TIMING...Through tonight. * WINDS...Southwest 35 to 45 mph. Gusts as high as 55 mph. * IMPACTS...Motorists traveling to the summits, especially those in high profile vehicles, are urged to drive with caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use caution. && $$ Foster
3 follow-up statements
518 WWHW70 PHFO 050128 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 328 PM HST Mon Sep 4 2017 ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS THROUGH TONIGHT... .Wind Advisory in effect for Big Island Summits due to strong southwest winds associated with a mid and upper level trough near Hawaii. HIZ028-051430- /O.CON.PHFO.WI.Y.0025.000000T0000Z-170905T1600Z/ Big Island Summits- 328 PM HST Mon Sep 4 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY... * TIMING...Through tonight. * WINDS...Southwest 35 to 45 mph. Gusts as high as 55 mph. * IMPACTS...Motorists traveling to the summits, especially those in high profile vehicles, are urged to drive with caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use caution. && $$ Foster
728 WWHW70 PHFO 051332 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 332 AM HST Tue Sep 5 2017 ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS THROUGH TONIGHT... .Wind Advisory in effect for Big Island Summits due to strong southwest winds associated with a mid level trough over Maui. HIZ028-060245- /O.EXT.PHFO.WI.Y.0025.000000T0000Z-170906T0300Z/ Big Island Summits- 332 AM HST Tue Sep 5 2017 ...WIND ADVISORY NOW IN EFFECT UNTIL 5 PM HST THIS AFTERNOON... * TIMING...Through this afternoon. * WINDS...Southwest 40 to 55 mph. Gusts as high as 80 mph... will be diminishing gradually through out the day. Expect winds to ease below advisory level this afternoon. * IMPACTS...Motorists traveling to the summits, especially those in high profile vehicles, are urged to drive with caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use caution. && $$ Lau
213 WWHW70 PHFO 060244 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 444 PM HST Tue Sep 5 2017 HIZ028-060345- /O.CAN.PHFO.WI.Y.0025.000000T0000Z-170906T0300Z/ Big Island Summits- 444 PM HST Tue Sep 5 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Wind Advisory. Winds at the summit remain elevated, but are expected to continue to trend downward overnight. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Sep 4, 6:33 AM HST, 4 minutes earlier.
Area forecast discussion, Sep 4, 6:33 AM HST, 4 minutes before
Area Forecast Discussion...UPDATED National Weather Service Honolulu HI 633 AM HST Mon Sep 4 2017 .UPDATE... A Wind Advisory has been issued for the Big Island summits through tonight due to strong southwest winds associated with a mid and upper level trough near Hawaii. Models show winds beginning to weaken by Tuesday morning. && .SYNOPSIS... Warm and muggy conditions are expected to continue through Tuesday due to light and variable winds. This will support clouds and spotty showers focusing over interior and leeward sections through the afternoon and early evening periods and clearing over most areas through the late night and early morning hours. Volcanic haze is expected to spread over most sections of the state today and will likely persist into midweek before clearing. A return of moderate trade winds is expected Wednesday. && .PREV DISCUSSION.../ISSUED on Monday September 4 2017 at 456 am HST/ The morning surface analysis and satellite imagery showed a stalled frontal boundary a few hundred miles north of Kauai and a weak ridge of high pressure positioned from east to west within 200 miles north of Kauai. This synoptic pattern has resulted in a light east-southeast wind flow over the islands. Satellite-derived precipitable water (PW) imagery depicted a plume of higher moisture values (around 2") extending from northeast to southwest along the stalled frontal boundary north of the islands and below normal values (1- 1.3") over the islands. There was a patch of higher values located over and just south of Kauai and Oahu (around 1.5"), which is associated with the Big Island plume of low clouds that has developed and lifted northward with the light southeast flow in place. This moisture source combined with the early morning land breeze will continue support showers developing near the leeward coastal locations this morning, especially for Oahu (some showers have already managed to push ashore along the leeward coasts of Oahu from Ewa to Waianae). The latest short-term (through Tuesday) model guidance remains in good agreement and is lining up well with the current pattern and trends. A general consensus supports the frontal boundary currently positioned north of Kauai drifting southward and stalling just north of the islands. The bulk of the moisture associated with this boundary is forecast to remain just north of the islands. The area of higher moisture currently located over and just south of Oahu and Kauai, associated with the Big Island plume previously alluded to, continues to drift northward. The light background east- southeast wind flow will shift toward the south and continue to support land and sea breeze conditions each day. Clouds and showers will focus over interior and leeward areas through the afternoon and early evening hours, then clear through the late night and early morning periods. This wind pattern will also support the plume of volcanic haze from the Big Island lifting northward over the islands. For the extended (Wednesday through early next week), trade winds are expected to build back in on Wednesday and Thursday as high pressure strengthens far north of the state. Showers will become focused over windward slopes, though some enhanced low-level moisture from a dissipated front may affect the northern end of the island chain as trades rebuild. Guidance depicts another frontal boundary dropping southward toward the region by the end of the upcoming weekend and into early next week. If this scenario evolves, warm and muggy conditions with light and variable winds will return. && .AVIATION... A weak cold front north of the state will keep light southeast wind flow over the Hawaiian Islands through Tuesday. These weak wind speeds will allow a an onshore Sea Breeze to develop by late morning with cloud ceilings over island interior sections and a few showers. Shower activity will be limited by a stable layer aloft. Expect offshore Land Breeze to develop overnight, clearing out clouds over each island VFR conditions will prevail with brief periods of MVFR possible mainly over island interiors by late afternoon and early evening. Skies will be hazy as the southeast winds transport Volcanic Haze from the Kilauea Volcano over the smaller islands. && .MARINE... The south swell that generated advisory-level surf along south facing shores over the past couple of days remained surprisingly persistent overnight tonight, but is expected to slowly lower through Tuesday. Small southeast trade swell will support small surf along these same shores Tuesday through the second half of the week, with no other significant southerly sources expected at this time. Winds from a storm low near the Aleutians are focused toward the islands. The resultant swells are expected to fill in across the local waters late Tuesday, peak Wednesday, then lower through the second half of the week. Surf along north and west facing facing shores will build late Tuesday, peak below advisory levels Wednesday, then ease slowly, but remain moderate, through the second half of the week. A return of small and choppy surf along east facing shores will be possible through the second half of the week and into the upcoming weekend as fresh trades return locally and upstream of the state. && .HFO WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 AM HST Tuesday for Big Island Summits. && UPDATE...Foster PREVIOUS DISCUSSION...Gibbs AVIATION...Bohlin MARINE...Powell
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.